Hail, St. Clair
- When
- May 5, 2:25 PM EST
- Where
- St. Clair County, 1.02 mi W of Pearl Beach
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -82.600
A few strong thunderstorms were trigged along a cold front which moved through during the afternoon hours. A few reports of hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few strong thunderstorms were trigged along a cold front which moved through during the afternoon hours. A few reports of hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 5, 11:55 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1255 PM EDT WED MAY 5 2010 .AVIATION... COLD FRONT CURRENTLY STRETCHING FROM THE SAGINAW BAY SOUTHWEST TO SOUTHERN LAKE MICHIGAN WILL MOVE THROUGH THE AREA BEFORE 00Z. MAINLY SCATTERED SHOWERS ALONG THE FRONT BUT WITH HEATING OF THE DAY A FEW THUNDERSTORMS MAY DEVELOP AND POSSIBLY EFFECT MAINLY DET/DTW. AFTER FRONTAL PASSAGE WINDS WILL GRADUALLY TURN TO THE NORTHWEST BY THURSDAY AFTERNOON WITH MAINLY CLEAR SKIES AS HIGH PRESSURE BUILDS INTO THE AREA. && .PREV DISCUSSION...ISSUED 407 AM EDT WED MAY 5 2010 SHORT TERM...TODAY AND TONIGHT THE 07Z SURFACE ANALYSIS SHOWS AN OCCLUDED LOW CENTERED OVER NORTHERN MINNESOTA...WITH A TRAILING COLD FRONT EXTENDING FROM NORTHERN LAKE MICHIGAN BACK INTO THE CENTRAL PLAINS. A WARM FRONT ALSO EXTENDS FROM CENTRAL LAKE MICHIGAN ACROSS THE TIP OF THE THUMB. REGIONAL RADAR SHOW SHOWERS ACROSS FAR NORTHERN LOWER MI ON THE NOSE OF STRONG LOW LEVEL MOISTURE TRANSPORT...WITH AN AREA OF POST FRONTAL SHOWERS OVER WISCONSIN ASSOCIATED WITH THE COLD FRONT. THE SURFACE LOW IS FORECAST TO TRACK ACROSS LAKE SUPERIOR AND INTO ONTARIO TODAY AS AN UPPER LOW TRAVERSES THE NORTHERN GREAT LAKES. THIS WILL SEND THE COLD FRONT ACROSS SE MI BETWEEN 15Z AND 21Z. THE 00Z GFS INITIALIZED CONSIDERABLY TOO MOIST FROM THE SFC THROUGH 800MB ACROSS THE ENTIRE MIDWEST REGION...WHICH RAISES CONCERNS THAT THE GFS MOS POPS MAY BE TOO HIGH. THE 00Z DTX SOUNDING SHOWED A CAP NEAR 600MB...WHICH WILL LIKELY STRENGTHEN THIS MORNING AS SOME WEAK MID LEVEL SUBSIDENCE OVERSPREADS THE AREA. THIS SUBSIDENCE WILL GIVE WAY TO LARGE SCALE ASCENT AS THE MID TROPOSPHERIC FRONT DROPS INTO THE AREA LATE THIS MORNING INTO THE AFTERNOON. BOUNDARY LAYER CONVERGENCE WILL ALSO STRENGTHEN ALONG THE SURFACE FRONT. THE INITIAL WARM AIR IN THE MID LEVELS AND DRY LOW LEVEL AIRMASS WILL LIMIT CONVECTIVE POTENTIAL AS THE FRONT SLIDES ACROSS THE TRI CITIES AND FLINT AREAS EARLY IN THE DAY AND WILL WARRANT CARRYING ONLY CHANCE POPS IN THESE LOCALS. THE LATEST NAM DOES INDICATE SOME MID 50 SFC DEWPOINTS ADVECTING INTO THE EXTREME EASTERN PORTIONS OF THE AREA THIS AFTERNOON IN ADVANCE OF THIS FRONT...WITH TEMPERATURES LIKELY WELL INTO THE 70S. THIS RAISES 0-1KM ML CAPE TO 200-500 J/KG ALONG AND SE OF A LINE FROM ADRIAN UP TO PORT HURON...WITH UP TO 800 J/KG NEAR MONROE. GIVEN THE FORECAST STRONG AND DEEP SHEAR /0-6KM BULK SHEAR OF 45 KNOTS/ AND DRY AIR BELOW 850MB /INVERTED V TYPE SOUNDING/...STRONG CONVECTIVE WIND GUSTS WILL BE POSSIBLE WITH ANY THUNDERSTORM. THUS...THE SPC DAY ONE CONVECTIVE OUTLOOK HAS A SLIGHT RISK GENERALLY ALONG AND SOUTHEAST OF A HILLSDALE TO PORT HURON LINE...WHICH COVERS ALL OF WAYNE...LENAWEE AND MONROE COUNTIES. SEVERE WEATHER WILL BE CONTINGENT UPON HOW WELL THE LOW LEVEL MOISTURE RETURN IS IN ADVANCE OF THE FRONT. ANY LINGERING EVENING CONVECTION SHOULD QUICKLY ADVANCE EAST OF THE AREA BY LATE EVENING AS THE COLD FRONT PUSHES INTO OHIO. A SECONDARY COLD FRONT WILL SLIDE ACROSS SE MICHIGAN LATE TONIGHT AS A MID LEVEL TROUGH AXIS MOVES OVER NORTHERN MICHIGAN. THIS FRONT WILL BE MOISTURE STARVED AND DOES NOT POSE A RISK OF SHOWERS. 850MB TEMPS WILL DROP TO AROUND 0C BY DAYBREAK THURSDAY. THUS DESPITE THE TIGHT NORTHWESTERLY GRADIENT...TEMPS SHOULD STILL DROP OFF INTO THE 40S. LONG TERM...THURSDAY THROUGH TUESDAY SHORTWAVE RIDGING WILL BUILD OVER THE GREAT LAKES REGION ON THURSDAY AS HEIGHTS FALL ACROSS THE PLAINS IN RESPONSE TO THE NEXT APPROACHING UPPER LEVEL LOW. WEAK CYCLONIC FLOW AT THE SURFACE ON THURSDAY MORNING WILL QUICKLY GIVE WAY TO A RIDGE OF HIGH PRESSURE BUILDING EAST ACROSS THE GREAT LAKES REGION. LINGERING MOISTURE AROUND 800MB WILL COMBINE WITH STEEPENING LOW LEVEL LAPSE RATES DURING THE EARLY AFTERNOON TO SUPPORT A BROKEN CU DECK. BROKEN SKY COVERAGE SHOULD ONLY LAST FOR AN HOUR OR TWO BEFORE CLOUDS SCATTER OUT WITH VERY DRY AIR (700MB RH BELOW 15 PERCENT) IN THE LAYER ALOFT. TEMPERATURES WILL REBOUND NICELY AFTER A COOL START TO THE DAY REACHING THE LOW TO MID 60S. THE SURFACE LOW ASSOCIATED WITH THE APPROACHING UPPER LEVEL WAVE WILL TAKE SHAPE OVER THE CENTRAL PLAINS ON THURSDAY. THIS LOW PRESSURE SYSTEM IS FORECAST TO TRACK NORTHEAST ALONG THE STALLED LOW LEVEL BAROCLINIC ZONE EXTENDING FROM THE PLAINS STATES TO NORTHERN ILLINOIS...THEN ON TO THE EASTERN GREAT LAKES. THE GFS IS ON THE FAST SIDE OF THE GUIDANCE ENVELOPE AND HAS BEEN LESS CONSISTENT THAN THE 12Z/04 ECMWF WHICH HAS SUPPORT FROM THE NAM AND UKMET. WILL LEAN TOWARDS THE SLOWER TIMING BUT MONITOR MODEL TRENDS FOR ADDITIONAL REFINEMENTS. MOISTURE ADVECTION WILL BE UNDERWAY BY FRIDAY MORNING WITH STRONG ISENTROPIC ASCENT OCCURRING ON THE CONTRACTING 925-700MB FRONT. PRECIPITATION IS EXPECTED TO BLOSSOM ACROSS THE AREA AND MAY BE AIDED BY DECAYING MCS ACTIVITY PUSHING IN FROM NORTHERN ILLINOIS ON THURSDAY NIGHT. RAIN IS EXPECTED TO BE MORE WIDESPREAD NORTH OF THE M-59 CORRIDOR WHILE THUNDERSTORM ACTIVITY MAY FAVOR DISCREET CELLS SOUTH OF THIS LINE WITH THE POTENTIAL FOR A FEW STRONG STORMS DEVELOPING IN THE VICINITY OF THE WARM FRONT. THE TRACK OF THE SURFACE LOW DEPICTED BY CURRENT MODEL SOLUTIONS INDICATES THE WARM FRONT MAY BE PUSH INTO EXTREME SOUTHERN LOWER MICHIGAN DURING THE AFTERNOON HOURS WHICH WOULD BE A CONCERN IF WE CAN DESTABILIZE GIVEN THE HIGH HELICITY VALUES IN THE LOW LEVELS. THE GREATER THREAT FOR SEVERE WEATHER CERTAINLY SEEMS FOCUSED TO OUR SOUTH ACROSS INDIANA AND NORTHERN OHIO IN ADVANCE OF THE COLD FRONT BUT AGREE WITH SPC THAT THE SEVERE POTENTIAL DOES EXTEND NORTH TO ABOUT THE METRO DETROIT AREA. A LARGE GRADIENT IN TEMPERATURES IS EXPECTED ACROSS THE FORECAST AREA ON FRIDAY WITH THE RAIN COOLED AIR ACROSS THE NORTHERN COUNTIES STRUGGLING TO REACH THE MID 50S. FURTHER SOUTH TEMPERATURES WILL DEPEND ON THE NORTHERN PUSH OF THE WARM FRONT BUT MAY APPROACH 70 DEGREES NEAR THE OHIO BORDER. COLD AIR ADVECTION WILL INCREASE AS THE LOW PRESSURE SYSTEM TRACKS TO THE EASTERN GREAT LAKES FROM FRIDAY NIGHT INTO SATURDAY WITH 850MB TEMPS FALLING TO -4 TO -6C. THIS COLD AIRMASS AND LINGERING TROUGH AXIS EXTENDING BACK ACROSS THE CENTRAL GREAT LAKES SHOULD ENSURE AN OVERCAST STRATOCU DECK ON SATURDAY WITH A CHANCE OF LIGHT SHOWERS IN THE LOW LEVEL CYCLONIC FLOW. FORECAST HIGHS ON SATURDAY REMAIN IN THE UPPER 40S TO LOW 50S WITH OVERNIGHT LOWS OVER THE WEEKEND FALLING TO THE LOW TO MID 30S. SOME OF THE MORE RURAL AREAS CERTAINLY STAND A CHANCE TO REACH THE FREEZING MARK OVER THE WEEKEND. MARINE... A WARM FRONT WILL LIFT NORTH ACROSS LAKE HURON EARLY THIS MORNING...VEERING THE WINDS TO THE SOUTH. THIS FRONT WILL QUICKLY BE FOLLOWED BY A COLD FRONT LATE THIS MORNING INTO EARLY AFTERNOON. THIS FRONT WILL HAVE LITTLE IMPACT ON THE OVERALL WIND FIELD. A SECONDARY COLD FRONT WILL PASS ACROSS THE REGION LATE TONIGHT...WHICH WILL VEER THE WINDS TO THE WEST. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION FROM THE SOUTH ON FRIDAY. WINDS WILL TURN TO THE NORTHWEST BY SATURDAY IN THE WAKE OF THIS STORM SYSTEM AND BECOME QUITE GUSTY AS VERY COLD AIR ADVANCES ACROSS THE GREAT LAKES. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DRC SHORT TERM...SC LONG TERM....KEC MARINE.......SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 440 AM EDT WED MAY 5 2010 MIZ063-069-070-075-076-082-083-060845- ST. CLAIR-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 440 AM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN ALONG AND SOUTH OF A LINE FROM ANN ARBOR TO PORT HURON. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT DEVELOP ALONG A COLD FRONT THIS AFTERNOON. THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 2 PM AND 7 PM WITH THE MAIN THREATS BEING WIND GUSTS TO 65 MPH AND HAIL TO ONE HALF INCH IN DIAMETER. THUNDERSTORM MOTION WILL BE TO THE EAST NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS RETURNS ON FRIDAY AS ANOTHER STRONG LOW PRESSURE SYSTEM TRACKS THROUGH THE OHIO VALLEY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS FROM THE METRO DETROIT AREA SOUTH TO THE OHIO BORDER. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED. MIZ047>049-053>055-060>062-068-060845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- LIVINGSTON- 440 AM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN ALONG AND NORTH OF A LINE FROM HOWELL TO SANDUSKY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FOR LOCATIONS SOUTH AND EAST OF THE SAGINAW VALLEY TODAY. SEVERE WEATHER IS NOT EXPECTED ALTHOUGH WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE THIS AFTERNOON. THUNDERSTORM MOTION WILL BE TO THE EAST NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AS ANOTHER STRONG LOW PRESSURE SYSTEM TRACKS THROUGH THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-060845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 440 AM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THUNDERSTORMS THAT DEVELOP ALONG A COLD FRONT THIS AFTERNOON FROM EXTREME SOUTHERN LAKE HURON TO LAKE ERIE. THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 2 PM AND 7 PM WITH THE MAIN THREATS BEING WIND GUSTS TO 65 MPH AND HAIL TO ONE HALF INCH IN DIAMETER. THUNDERSTORM MOTION WILL BE TO THE EAST NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS RETURNS ON FRIDAY AS ANOTHER STRONG LOW PRESSURE SYSTEM TRACKS THROUGH THE OHIO VALLEY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THUNDERSTORMS FROM LAKE ST CLAIR SOUTH TO LAKE ERIE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED. KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 256 PM EDT WED MAY 5 2010 MIZ070-051915- MACOMB- 256 PM EDT WED MAY 5 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 5 MILES NORTHWEST OF WARREN...MOVING NORTHEAST AT 50 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MOUNT CLEMENS BY 305 PM EDT... MACOMB TOWNSHIP BY 310 PM EDT... NEW BALTIMORE BY 315 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 310 PM EDT WED MAY 5 2010 MIZ069-070-051930- MACOMB-OAKLAND- 310 PM EDT WED MAY 5 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF WARREN...MOVING NORTHEAST AT 55 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... STERLING HEIGHTS BY 315 PM EDT... MOUNT CLEMENS AND ST. CLAIR SHORES BY 320 PM EDT... NEW BALTIMORE BY 330 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
311 PM EDT WED MAY 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MARYSVILLE 42.91N 82.48W
05/05/2010 M0.50 INCH ST. CLAIR MI TRAINED SPOTTER
INTERSECTION OF RANGE RD AND RAVENSWOOD RD
&&
ADODSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT WED MAY 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST CLINTION TOWNSHIP 42.59N 82.92W
05/05/2010 E40 MPH MACOMB MI TRAINED SPOTTER
INTERSECTION OF ROMEO PLANK AND CLINTON RIVER RD
&&
ADODSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 322 PM EDT WED MAY 5 2010 MIZ075-076-083-051945- MONROE-WASHTENAW-WAYNE- 322 PM EDT WED MAY 5 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MILAN...MOVING NORTHEAST AT 65 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ROMULUS BY 330 PM EDT... TAYLOR BY 335 PM EDT... DEARBORN AND WYANDOTTE BY 340 PM EDT... DOWNTOWN DETROIT BY 345 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Detroit radar (KDTX), 72 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229439, 229440.